Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 79, NWS Goodland, KS

May 26, 2021Sherman County, Thomas County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2021, 8:38 AM MDT for Sherman County, Thomas County, Wallace County, Kansas. It was in force for 67 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2021, 8:38 AM MDT (14:38 UTC)
Expired
May 26, 2021, 9:45 AM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Sherman County, KS, Thomas County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 17 km from the middle of the area, began a volume at 14:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:47 AM MDTHAIL 0.752 Nne Goodland, KS
May 26, 9:10 AM MDTHAIL 0.883 Ssw Goodland, KS
May 26, 9:12 AM MDTHAIL 1.257 S Goodland, KSDELAYED REPORT.
May 26, 9:18 AM MDTHAIL 2.55 S Goodland, KSDELAYED REPORT.
May 26, 9:26 AM MDTHAIL 17 Sse Goodland, KS
May 26, 9:29 AM MDTHAIL 12 Se Goodland, KSREPORT FROM MPING: QUARTER (1.00 IN.).
May 26, 9:30 AM MDTHAIL 12 Ssw Goodland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 2.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

762 
WUUS53 KGLD 261438
SVRGLD
KSC181-193-199-261545-
/O.NEW.KGLD.SV.W.0079.210526T1438Z-210526T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
838 AM MDT Wed May 26 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wallace County in west central Kansas...
  West central Thomas County in northwestern Kansas...
  Central Sherman County in northwestern Kansas...

* Until 945 AM MDT/1045 AM CDT/.

* At 838 AM MDT/938 AM CDT/, a severe thunderstorm was located 11
  miles south of Ruleton, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Goodland and Brewster.

This includes Interstate 70 in Kansas between mile markers 16 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3900 10191 3911 10203 3955 10148 3940 10127
TIME...MOT...LOC 1438Z 234DEG 27KT 3919 10183 

HAIL...1.25IN
WIND...60MPH
 
$$

DDT
3 follow-up statements
365 
WWUS53 KGLD 261447
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
847 AM MDT Wed May 26 2021

KSC181-193-199-261545-
/O.CON.KGLD.SV.W.0079.000000T0000Z-210526T1545Z/
Wallace KS-Thomas KS-Sherman KS-
847 AM MDT Wed May 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM
MDT/1045 AM CDT/ FOR NORTHWESTERN WALLACE...WEST CENTRAL THOMAS AND
CENTRAL SHERMAN COUNTIES...

At 847 AM MDT/947 AM CDT/, a severe thunderstorm was located 9 miles
southeast of Ruleton, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Goodland, Brewster and Edson. 

This includes Interstate 70 in Kansas between mile markers 16 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3900 10191 3911 10203 3955 10148 3940 10127
TIME...MOT...LOC 1447Z 232DEG 29KT 3921 10181 

HAIL...1.25IN
WIND...60MPH
 
$$

DDT
001 
WWUS53 KGLD 261503
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
903 AM MDT Wed May 26 2021

KSC199-261513-
/O.CAN.KGLD.SV.W.0079.000000T0000Z-210526T1545Z/
Wallace KS-
903 AM MDT Wed May 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WALLACE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3914 10200 3955 10148 3940 10127 3913 10170
TIME...MOT...LOC 1503Z 226DEG 16KT 3924 10178 

$$

KSC181-193-261545-
/O.CON.KGLD.SV.W.0079.000000T0000Z-210526T1545Z/
Thomas KS-Sherman KS-
903 AM MDT Wed May 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM
MDT/1045 AM CDT/ FOR WEST CENTRAL THOMAS AND CENTRAL SHERMAN
COUNTIES...

At 903 AM MDT/1003 AM CDT/, a severe thunderstorm was located 8 miles
southwest of Goodland, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Goodland, Brewster and Edson. 

This includes Interstate 70 in Kansas between mile markers 16 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3914 10200 3955 10148 3940 10127 3913 10170
TIME...MOT...LOC 1503Z 226DEG 16KT 3924 10178 

HAIL...1.50IN
WIND...60MPH
 
$$

Husted
412 
WWUS53 KGLD 261512
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
912 AM MDT Wed May 26 2021

KSC181-193-261545-
/O.CON.KGLD.SV.W.0079.000000T0000Z-210526T1545Z/
Thomas KS-Sherman KS-
912 AM MDT Wed May 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM
MDT/1045 AM CDT/ FOR WEST CENTRAL THOMAS AND EASTERN SHERMAN
COUNTIES...

At 912 AM MDT/1012 AM CDT/, a severe thunderstorm was located 6 miles
south of Goodland, moving northeast at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Goodland, Brewster and Edson. 

This includes Interstate 70 in Kansas between mile markers 16 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3955 10148 3940 10127 3915 10172 3924 10187
TIME...MOT...LOC 1512Z 228DEG 20KT 3925 10175 

HAIL...2.00IN
WIND...60MPH
 
$$

Husted

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 5:39 AM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 26, 5:39 AM MDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
539 AM MDT Wed May 26 2021

.SHORT TERM...(Today and Friday night)
Issued at 311 AM MDT Wed May 26 2021

A few showers have developed in Eastern Colorado this morning. These
showers are expected to lift to the north and out of the area
through the morning.  Southwest flow aloft will be in place over the
Central High Plains for much of the day with an upper low to the
northwest of the area.  Through the day, a mid-level, shortwave
trough will move into Central and Eastern Colorado and a dryline
will be situated to the south of the area over portions of Texas.  A
boundary will be set up over the Tri-State area this afternoon and
the overall environment will become more unstable through the
afternoon.

There is still some uncertainty as to the timing of the onset of
showers and storms this afternoon, although the best chance appears
to be after 21Z.  All modes of severe weather are expected this
afternoon and into tonight as storms move across the region.  Due to
recent rainfall within the forecast area, precipitable water values
of over 1 inch and moisture advecting into the region, there remains
concern that any storms producing heavy rainfall could cause some
issues with flash flooding.

Cooler temperatures and quieter conditions are expected Thursday as
the trough moves out of the region and a cold front moves through.
High temperatures will range from the low 70s in the northeastern
part of the area to the upper 70s/low 80s in the southeastern part
of the area.  Lows Thursday night will be primarily in the mid-40s.

Friday, a disturbance moves through to the south of the area. Most
of the precipitation should stay to the south and west of the area,
although the southwestern part of the CWA may get clipped with a few
showers.  Temperatures will be in the 70s for highs and range from
the upper 40s to low 50s for lows.

.LONG TERM...(Saturday through Wednesday)
Issued at 305 AM MDT Wed May 26 2021

The holiday weekend and the extended forecast looks active and
wet across the Tri- State Region. Models have several upper level
shortwaves moving across the region over the weekend into early
next week. By 12Z Wednesday/21st an upper trough is across the
Plains with an upper level ridge is across the west.

At the surface...On Saturday a cold front is projected to be
across ND southwest to western Nebraska and into northern
Colorado. A surface low will be across northeast NM with a surface
trough across eastern Colorado and a dry line across eastern
NM/west TX region. On Sunday...the cold front is across NW MN
southwest to central SD. It becomes stationary from central SD
southwest into northern Colorado and southwest to southern NV. A
surface low is across southern CO with dry line across eastern
NM/west TX region. A surface trough is across eastern CO. On
Monday a stationary boundary is projected to be across Central
Nebraska southwest to central CO. A surface low across eastern CO
with a warm front across western KS southeast to Central OK. By
Tuesday a stationary boundary is projected to be across se
Nebraska southwest to TX Panhandle region.

Expect afternoon high temperatures to be below normal in the
extended forecast due to the clouds and precipitation forecasted.
Afternoon high temperatures in the lower 70s to lower 80s on
Saturday. By Sunday afternoon high temperatures only projected to
be in the middle 60s to middle 70s by Sunday and through Tuesday.
By Wednesday expect temperatures to be a little warmer but mainly
in the 70s.

Again the extended looks active and wet and maintained plenty of
precipitation chances. Concerned we may see more flooding
potential across parts of the CWA.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 536 AM MDT Wed May 26 2021

VFR conditions are expected at KGLD and KMCK terminals through
much of the forecast period. A few ongoing thunderstorms this
morning may move into the vicinity of KGLD but omitted the mention
for now due to low confidence. Strong to severe thunderstorms are
expected to impact both terminals between 21Z and 05Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...AW
LONG TERM...EH
AVIATION...AW
Hazardous weather outlook, May 26, 3:20 AM MDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
320 AM MDT Wed May 26 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
320 AM MDT Wed May 26 2021 /420 AM CDT Wed May 26 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong to severe thunderstorms will move from west to east across the
Tri-State area from around 3 PM MDT (4 PM CDT) to 11 PM MDT (12 AM
CDT) Wednesday. All modes of severe weather are possible including
hail up to two inches in diameter, wind gusts to 70 mph, and a few
tornadoes. Locally heavy rainfall will also be possible and could
result in flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Showers and thunderstorms will be possible over the weekend and into
Monday. Areas receiving heavy rainfall may experience flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.
Spotters are encouraged to relay storm reports, damage information
and rainfall amounts to the National Weather Service and local law
enforcement.

In the hours before

Special weather statement, May 26, 8:26 AM MDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
826 AM MDT Wed May 26 2021

KSZ001-002-013-261445-
Rawlins KS-Sherman KS-Cheyenne KS-
826 AM MDT Wed May 26 2021

...SPECIAL WEATHER STATEMENT...

At 826 AM MDT/926 AM CDT/, trained weather spotters reported a strong
thunderstorm 13 miles northwest of Brewster, moving northeast at 30
mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Cheyenne, southwestern Rawlins and northeastern Sherman Counties in
northwestern Kansas.

LAT...LON 3958 10128 3957 10131 3957 10139 3953 10139
      3948 10152 3954 10164 3970 10146
TIME...MOT...LOC 1426Z 234DEG 28KT 3952 10154

DDT
Special weather statement, May 26, 8:29 AM MDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
829 AM MDT Wed May 26 2021

KSZ013-027-261445-
Wallace KS-Sherman KS-
829 AM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALLACE AND SOUTHERN
SHERMAN COUNTIES UNTIL 845 AM MDT...

At 829 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Ruleton, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Goodland.

This includes Interstate 70 in Kansas between mile markers 14 and 19.

LAT...LON 3912 10205 3937 10175 3921 10149 3897 10204
TIME...MOT...LOC 1429Z 237DEG 28KT 3916 10184

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:26 AM MDTSpecial Weather StatementGLDCheyenne19 min
May 26, 8:29 AM MDTSpecial Weather StatementGLDSherman16 min
May 26, 9:00 AM MDTSpecial Weather StatementGLDSherman30 min
May 26, 9:09 AM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman66 min
May 26, 9:17 AM MDTSpecial Weather StatementGLDRawlins13 min
May 26, 9:42 AM MDTSevere Thunderstorm WarningGLDSherman, Thomas63 min
May 26, 10:14 AM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins40 min
May 26, 10:34 AM MDTSevere Thunderstorm WarningGLDRawlins, Thomas56 min
May 26, 11:22 AM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas68 min
May 26, 12:29 PM MDTSpecial Weather StatementGLDDecatur31 min
May 26, 3:47 PM MDTSpecial Weather StatementGLDWichita28 min
May 26, 3:51 PM MDTSevere Thunderstorm WarningGLDRawlins54 min
May 26, 3:56 PM MDTSevere Thunderstorm WarningGLDLogan, Wichita19 min
May 26, 4:18 PM MDTSpecial Weather StatementGLDLogan27 min
May 26, 4:20 PM MDTTornado Warning Tornado observedGLDDecatur, Rawlins40 min
May 26, 4:33 PM MDTSevere Thunderstorm WarningGLDLogan, Thomas27 min
May 26, 4:42 PM MDTSevere Thunderstorm WarningGLDLogan33 min
May 26, 5:00 PM MDTSpecial Weather StatementGLDThomas45 min
May 26, 5:00 PM MDTTornado WarningGLDDecatur, Rawlins45 min
May 26, 5:12 PM MDTTornado WarningGLDDecatur48 min
May 26, 5:36 PM MDTSpecial Weather StatementGLDSheridan39 min
May 26, 5:55 PM MDTSevere Thunderstorm WarningGLDSheridan35 min
May 26, 5:57 PM MDTTornado WarningGLDDecatur48 min
May 26, 5:58 PM MDTSpecial Weather StatementGLDRawlins47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.